Introduction: Digestive hemorrhage is a severe com-plication in patients receiving long-term oral anticoa-gulant therapy. The risk of bleeding is influenced by the intensity of anticoagulant therapy, age (over 65 years), history of gastrointestinal bleeding, presence of comor-bidities, concomitant use of aspirin or nonsteroidal an-ti-inflammatory drugs. A case of digestive haemorrha-ge outlaid by melene is decribed in an elderly patient with multiple comorbidities which is under oral antico-agulant treatment for severe cardio-vascular conditions that do not allow discontinuation of medication.
Methods: 71-year-old patient, reports to the nurse during the phone monitoring conversation that he feels tired and has black pasty faeces. He is urgently called to the clinic, where he is found to be pale and that he has recently-onset melene under oral anticoagulant treat-ment. From history we retain: atrial fibrillation, double mitral and aortic mechanical valvular prosthesis, chro-nic kidney disease, thrombocytopenia. Objective exam: pale skin, atrial fibrillation, HR=64/min, BP=130/80 mmHg, ECG: atrial fibrillation. Laboratory results: anemia (Hb=7.1 g/dL), INR=4.84, platelets=105.000/ mm3. Ecogardiography: mechanical prosthesis in aor-tic/mitral normofunctional position. Gastroscopy: hi-atal hernia by sliding without active bleeding lesions. Colonoscopy: Angiodysplasia. Emergency treatment: red blood cell transfusions.
Results: The treatment with Sintrom is stopped and it is initiated anticoagulant treatment with fractionated heparin. Evolution is favorable, with the normalization of faeces and the increase in haemoglobin at 9, 3 g/dl. Oral anticoagulation with Sintrom is mandatory due to mechanical valvular prosthesis. Discontinuation of an-tiacoagulant therapy is not permitted due to the risk of thrombosis of valvular prosthesis. Endoscopy is com-pulsory in the case of digestive haemorrhages.
Conclusions: T he decision to resume anticoagulant treatment in patients who have undergone a hemorr-hagic event is always difficult and must consider a mul-titude of individual factors linked to the pathological history, comorbidities, drug interactions, thrombo-embolic risk and haemorrhagic risk. An important role in the supervision of patients with anticoagulant treat-ment have also the nurses who give advice on compli-ance with treatment, detect signs of overdose, and re-gular blood harvesting of coagulation samples.